Alert archive / Virginia / Flash Flood Watches in 2011
Flash Flood Watch 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Apr 27, 2011, 9:06 PM EDT for 27 counties in Virginia; Mercer County, Monroe County, Summers County, West Virginia; 5 counties in North Carolina. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2011, 9:06 PM EDT (01:06 UTC)
- Expired
- Apr 28, 2011, 10:00 AM EDT
- In force
- 13 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
All 35 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Amherst County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Mercer County, WV, Monroe County, WV, Summers County, WV
The radar
The Roanoke radar (KFCX), 23 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 226 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
343 WGUS61 KRNK 280106 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 906 PM EDT WED APR 27 2011 ...FLASH FLOODING POSSIBLE FROM STRONG THUNDERSTORM CELLS... .AN AREA OF MODERATE RAIN SHOWERS WILL ACCOMPANY A COLD FRONT THAT WILL PASS THROUGH THE REGION OVERNIGHT INTO EARLY THURSDAY MORNING. ISOLATED...HEAVY RAIN PRODUCING THUNDERSTORMS WILL ALSO ACCOMPANY THE FRONT. THERE IS A CONCERN THAT QUICK BURSTS OF VERY HEAVY RAIN FROM THESE THUNDERSTORMS MAY PROMPT FLASH FLOODING. THE CONCERN IS EVEN HIGHER WHERE MULTIPLE THUNDERSTORMS TRACK OVER THE SAME AREA IN A SHORT PERIOD OF TIME. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045- 280915- /O.NEW.KRNK.FF.A.0002.110428T0106Z-110428T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM... FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT... BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 906 PM EDT WED APR 27 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... IN NORTH CAROLINA...ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN VIRGINIA...ALLEGHANY VA...AMHERST...BATH... BEDFORD...BLAND...BOTETOURT...CARROLL...CRAIG...FLOYD... FRANKLIN...GILES...GRAYSON...MONTGOMERY...PATRICK...PULASKI... ROANOKE...ROCKBRIDGE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS. * THROUGH THURSDAY MORNING * ISOLATED HEAVY RAIN PRODUCING STORMS EMBEDDED WITHIN A SHIELD OF MODERATE RAIN SHOWERS. TRAINING OF CELLS WILL INCREASE THE POTENTIAL. * FLASH FLOODING OF SMALL STREAM AND DITCHES...MOVING WATER SEVERAL INCHES DEEP OVER ROADWAYS...AND MUDSLIDES ARE THE MAIN CONCERN. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ DS
3 follow-up statements
017 WGUS61 KRNK 280815 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 415 AM EDT THU APR 28 2011 ...FLASH FLOODING POSSIBLE FROM SHOWERS AND STORMS EARLY THIS MORNING... .AN AREA OF MODERATE RAIN SHOWERS WILL ACCOMPANY A COLD FRONT THAT WILL PASS THROUGH THE REGION THIS MORNING. ISOLATED...HEAVY RAIN PRODUCING THUNDERSTORMS WILL ALSO ACCOMPANY THE FRONT. THERE IS A CONCERN THAT QUICK BURSTS OF VERY HEAVY RAIN FROM THESE THUNDERSTORMS MAY PROMPT FLASH FLOODING. THE CONCERN IS EVEN HIGHER WHERE MULTIPLE THUNDERSTORMS TRACK OVER THE SAME AREA IN A SHORT PERIOD OF TIME. NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045- 281400- /O.CON.KRNK.FF.A.0002.000000T0000Z-110428T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD- AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG... WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE... WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE... CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM... FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT... BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION... LEWISBURG...QUINWOOD...DUO...RAINELLE 415 AM EDT THU APR 28 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA...VIRGINIA AND SOUTHEAST WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA... ALLEGHANY NC...ASHE...SURRY...WATAUGA AND WILKES. IN VIRGINIA...ALLEGHANY VA...AMHERST...BATH...BEDFORD...BLAND... BOTETOURT...CARROLL...CRAIG...FLOYD...FRANKLIN...GILES... GRAYSON...MONTGOMERY...PATRICK...PULASKI...ROANOKE... ROCKBRIDGE...SMYTH...TAZEWELL AND WYTHE. IN SOUTHEAST WEST VIRGINIA...GREENBRIER...MERCER...MONROE AND SUMMERS. * UNTIL 10 AM EDT THIS MORNING * ISOLATED HEAVY RAIN PRODUCING STORMS EMBEDDED WITHIN A SHIELD OF MODERATE RAIN SHOWERS. TRAINING OF CELLS WILL INCREASE THE POTENTIAL FOR FLOODING. * FLASH FLOODING OF SMALL STREAM AND DITCHES...MOVING WATER SEVERAL INCHES DEEP OVER ROADWAYS...AND MUDSLIDES ARE THE MAIN CONCERNS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
737 WGUS61 KRNK 281023 AAA FFARNK FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 623 AM EDT THU APR 28 2011 ...FLASH FLOODING POSSIBLE FROM SHOWERS AND STORMS EARLY THIS MORNING... .AN AREA OF MODERATE RAIN SHOWERS WILL ACCOMPANY A COLD FRONT THAT WILL PASS THROUGH THE REGION THIS MORNING. ISOLATED...HEAVY RAIN PRODUCING THUNDERSTORMS WILL ALSO ACCOMPANY THE FRONT. THERE IS A CONCERN THAT QUICK BURSTS OF VERY HEAVY RAIN FROM THESE THUNDERSTORMS MAY PROMPT FLASH FLOODING. THE CONCERN IS EVEN HIGHER WHERE MULTIPLE THUNDERSTORMS TRACK OVER THE SAME AREA IN A SHORT PERIOD OF TIME. NCZ001-018-VAZ007-009>015-018>020-WVZ042>045-281130- /O.CAN.KRNK.FF.A.0002.000000T0000Z-110428T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CRAIG-ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- INCLUDING THE CITIES OF...WEST JEFFERSON...BOONE...TAZEWELL... MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...PULASKI... BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY... NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS... BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...LEWISBURG... QUINWOOD...DUO...RAINELLE 623 AM EDT THU APR 28 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA... VIRGINIA AND SOUTHEAST WEST VIRGINIA HAS BEEN CANCELLED. ONLY SCATTERED SHOWERS ARE EXPECTED THROUGH MID MORNING WHICH SHOULD NOT PRODUCE ENOUGH ADDED RAINFALL TO RESULT IN FLASH FLOODING. $$ NCZ002-003-019-VAZ016-017-022>024-032>035-281400- /O.CON.KRNK.FF.A.0002.000000T0000Z-110428T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...GALAX... FLOYD...ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA... STUART...ROCKY MOUNT...BEDFORD...AMHERST 623 AM EDT THU APR 28 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTH CAROLINA AND VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTH CAROLINA...ALLEGHANY NC...SURRY AND WILKES. IN VIRGINIA...AMHERST...BEDFORD...BOTETOURT... CARROLL...FLOYD...FRANKLIN...PATRICK...ROANOKE AND ROCKBRIDGE. * UNTIL 10 AM EDT THIS MORNING * ISOLATED HEAVY RAIN PRODUCING STORMS EMBEDDED WITHIN A SHIELD OF MODERATE RAIN SHOWERS. TRAINING OF CELLS WILL INCREASE THE POTENTIAL FOR FLOODING. * FLASH FLOODING OF SMALL STREAM AND DITCHES...MOVING WATER SEVERAL INCHES DEEP OVER ROADWAYS...AND MUDSLIDES ARE THE MAIN CONCERNS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
442 WGUS61 KRNK 281219 AAA FFARNK FLOOD WATCH...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 819 AM EDT THU APR 28 2011 ...FLASH FLOODING POSSIBLE FROM SHOWERS AND STORMS EARLY THIS MORNING... .AN AREA OF MODERATE RAIN SHOWERS WILL ACCOMPANY A COLD FRONT THAT WILL PASS THROUGH THE REGION THIS MORNING. ISOLATED...HEAVY RAIN PRODUCING THUNDERSTORMS WILL ALSO ACCOMPANY THE FRONT. THERE IS A CONCERN THAT QUICK BURSTS OF VERY HEAVY RAIN FROM THESE THUNDERSTORMS MAY PROMPT FLASH FLOODING. THE CONCERN IS EVEN HIGHER WHERE MULTIPLE THUNDERSTORMS TRACK OVER THE SAME AREA IN A SHORT PERIOD OF TIME. NCZ002-003-019-VAZ016-017-022>024-281330- /O.CAN.KRNK.FF.A.0002.000000T0000Z-110428T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ALLEGHANY NC-SURRY-WILKES-CARROLL-FLOYD-ROANOKE-BOTETOURT- ROCKBRIDGE- INCLUDING THE CITIES OF...SPARTA...DOBSON...WILKESBORO...GALAX... FLOYD...ROANOKE...SALEM...FINCASTLE...LEXINGTON...BUENA VISTA 819 AM EDT THU APR 28 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CAROLINA AND VIRGINIA HAS BEEN CANCELLED. HEAVY RAIN HAS ENDED OVER THE REGION WITH ONLY SCATTERED SHOWERS EXPECTED THE REST OF THE MORNING. SINCE THIS ADDED RAINFALL SHOULD NOT BE ENOUGH TO CAUSE FLOODING THE FLASH FLOOD WATCH HAS BEEN CANCELLED. $$ VAZ032>035-281400- /O.CON.KRNK.FF.A.0002.000000T0000Z-110428T1400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PATRICK-FRANKLIN-BEDFORD-AMHERST- INCLUDING THE CITIES OF...STUART...ROCKY MOUNT...BEDFORD... AMHERST 819 AM EDT THU APR 28 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM EDT THIS MORNING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL VIRGINIA...AMHERST. IN SOUTH CENTRAL VIRGINIA...BEDFORD. IN SOUTHWEST VIRGINIA...PATRICK. IN WEST CENTRAL VIRGINIA...FRANKLIN. * UNTIL 10 AM EDT THIS MORNING * ISOLATED HEAVY RAIN PRODUCING STORMS EMBEDDED WITHIN A SHIELD OF MODERATE RAIN SHOWERS. TRAINING OF CELLS WILL INCREASE THE POTENTIAL FOR FLOODING. * FLASH FLOODING OF SMALL STREAM AND DITCHES...MOVING WATER SEVERAL INCHES DEEP OVER ROADWAYS...AND MUDSLIDES ARE THE MAIN CONCERNS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Apr 27, 7:52 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 27, 7:52 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 752 PM EDT WED APR 27 2011 .SYNOPSIS... A MOIST SOUTHERLY FLOW OF AIR WILL PERSIST ACROSS THE REGION THIS EVENING AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. THIS SLOW MOVING FRONT WILL CROSS THE MID ATLANTIC REGION LATE TONIGHT INTO THURSDAY MORNING. COOLER HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY NIGHT AND FRIDAY. && .NEAR TERM /THROUGH THURSDAY NIGHT/... TORNADO WATCH 240 IS BEING EXPANDED TO INCLUDE THE REMAINDER OF OF OUR FORECAST AREA MINUS THE TWO COUNTIES IN TORNADO WATCH 239. PREVIOUS DISCUSSION... UPDATE TO INCREASE CHANCES OF SHOWERS AND STORMS EAST OF THE BLUE RIDGE THIS EVENING. COVERAGE BASED UPON CURRENT LOCATION ON KFCX RADAR AND EXPECTED TRENDS THROUGH THE EVENING. HAVE ALSO TWEAKED HOURLY TEMPERATURE...DEW POINT AND WIND GRIDS THROUGH THE NEXT FEW HOURS. TEXT ZFP PRODUCT WILL NOW REFLECT TORNADO WATCH FOR TAZEWELL AND SMYTH COUNTIES. THE VIGOROUS STORM SYSTEM THAT HAS BEEN HAMMERING THE SOUTHERN MISSISSIPPI VALLEY THE LAST FEW DAYS WILL HEAD TO THE EAST COAST TONIGHT AND THURSDAY. THE TIMING OF THE SQUALL LINE PASSING OVER THE AREA IS AS FOLLOWS...BLUEFIELD/RICHLANDS 11P-03A...GREENBRIER/NEW RIVER VALLEY SOUTH INTO THE NORTH CAROLINA HIGHLANDS 01A-05A. THIS LINE MAY SLOW DOWN AS IT MOVES TO THE BLUE RIDGE BETWEEN 04A-8A THURSDAY...THEN TRACKS TO THE FOOTHILLS (5A-8A) AND EVENTUALLY THE PIEDMONT (6A-10A). BY 1PM THURSDAY...THIS LINE OF SHOWERS WILL BE EXITING RNK CWA. AFTERNOON CONVECTION HAS HELPED DECREASE INSTABILITIES AND REMOVE SOME STORM ENERGY FROM THE AREA. LIKELY TO SEE A LULL IN CONVECTION INTO THIS EVENING. STARTING THIS EVENING THE SQUALL LINE WITH BOW ECHOES SHOULD PRODUCE WIDESPREAD WIND DAMAGE. LARGE HAIL AND TORNADOES ARE POSSIBLE WITH ANY ROTATING STORM. PWATS 1.00-1.25 TO PRODUCE HEAVY DOWNPOURS OVERNIGHT AND INTO THURSDAY MORNING. LOCALIZE FLASH FLOODING ALWAYS A THREAT. WIDESPREAD FLASH FLOODING IS POSSIBLE IF SQUALL LINE BECOMES ALMOST STATIONARY. AT THIS POINT THINK LINE WILL BE MOVING FAIRLY QUICKLY TO NOT ISSUE FLASH FLOOD WATCH. PRESSURE RISES BEHIND THE FRONT WILL BE STRONG WITH BREEZY AND GUSTY CONDITIONS. SATURATED GROUND AND GUSTY POST-FRONTAL WINDS COULD DOWN TREES/POWER LINES FROM NON-THUNDERSTORM WINDS. TEMPERATURES AGAIN WILL BE MUGGY UNTIL THE FRONT PASSES TO THE EAST THURSDAY AFTERNOON. SEASONAL TEMPERATURES AND DRIER CONDITION EXPECTED THURSDAY AFTERNOON. && .SHORT TERM /FRIDAY THROUGH SATURDAY/... LONG WAVE TROF MOVES EAST OF THE FORECAST AREA BY LATE FRIDAY. HAVE DEEP NORTHWEST FLOW ON THURSDAY NIGHT AND FRIDAY AND ENOUGH LOW LEVEL MOISTURE TO KEEP A CHANCE OF SHOWERS IN THE WESTERN UPSLOPE AREAS THROUGH FRIDAY. 500 MB HEIGHTS START RISING ON FRIDAY NIGHT AND SATURDAY. AT THE SURFACE HIGH PRESSURE WILL BE CENTERED OVER VIRGINIA AND NORTH CAROLINA BY SATURDAY MORNING. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... UPPER RODGE CONTINUES INTO THE SOUTHEAST UNITED STATES ON SATURDAY NIGHT AND SUNDAY. THE SURFACE HIGH MOVES OFFSHORE SATURDAY NIGHT AND SUNDAY WITH DEEP SOUTHWEST WINDS DEVELOPING BY MONDAY. MODELS ARE DIFFERENT WITH THE TIMING AND INTENSITY OF THE NEXT APPROACHING TROF WITH THE OPERATIONAL ECMWF SHOWING A CLOSED 500MB LOW AND THE OPERATIONAL GFS BEING FASTER THAN MOST OF THE OTHER GUIDANCE. HPC GUIDANCE IS A COMPROMISE BETWEEN THE TWO AND HAVE WEIGHTED HEAVILY TOWARD HPC GRIDS FOR THE EXTENDED. THIS PUTS THE BEST PROBABILITY ON RAIN ON MONDAY NIGHT AND TUESDAY. WILL KEEP WEDNESDAY BEHIND THE FRONT DRY. && .AVIATION /00Z THURSDAY THROUGH MONDAY/... TONIGHT INTO THURSDAY THE SURFACE COLD FRONT WILL CROSS THE AREA WITH A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS. LOW LEVEL JET IS PROGGED TO INCREASE TO 50 TO 60 KTS AT 850 MB JUST IN ADVANCE OF THE FRONT. TIMING OF JUST HOW FAST THE LINE OF CONVECTION WILL MOVE THROUGH THE REGION WITH A CONSENSUS OF JUST AFTER MIDNIGHT KBLF/KLWB TO THE EARLY MORNING HOURS KBCB/KROA TO AROUND DAYBREAK OR SLIGHTLY LATER OUT EAST. THEREFORE INCLUDED A PREVAILING TSRA MENTION AT ALL BUT THE EASTERN SITES. HOWEVER INCLUDING A VCSH/CB MENTION FOR KLYH/KDAN FOR LATE TONIGHT IN CASE TIMING IS A BIT FASTER. THE LINE OF SHRA/TSRA MAY NOT EXIT THE EAST UNTIL MID MORNING THU FOLLOWED BY HIGH PRESSURE ACROSS THE AREA THURSDAY AFTERNOON INTO FRIDAY. HOWEVER WITH THE PARENT UPPER TROUGH STILL OVERHEAD...LOOKING AT VFR CONDITIONS WITH ISOLATED TO SCATTERED STEEP LAPSE RATE SHOWERS. HIGH PRESSURE AND HIGHER HEIGHTS SHOULD FINALLY ENSURE OVERALL VFR CONDITIONS FOR THE WEEKEND. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR VAZ007-009-010. NC...NONE. WV...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR WVZ042. && SYNOPSIS...JH NEAR TERM...DS/RCS SHORT TERM...AMS LONG TERM...AMS AVIATION...DS/RCS
Hazardous weather outlook, Apr 27, 7:58 PM EDT, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 758 PM EDT WED APR 27 2011 NCZ003-004-019-020-VAZ032>035-043-290000- SURRY-STOKES-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- 758 PM EDT WED APR 27 2011 ...TORNADO WATCH 240 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. NCZ001-002-018-VAZ011>018-022-WVZ043>045-290000- ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ROANOKE-SUMMERS-MONROE-GREENBRIER- 758 PM EDT WED APR 27 2011 ...TORNADO WATCH 240 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. VAZ010-WVZ042-290000- BLAND-MERCER- 758 PM EDT WED APR 27 2011 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 240 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. VAZ007-009-290000- TAZEWELL-SMYTH- 758 PM EDT WED APR 27 2011 ...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...TORNADO WATCH 239 IN EFFECT UNTIL 1 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. NCZ005-006-VAZ044>047-058-059-290000- ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 758 PM EDT WED APR 27 2011 ...TORNADO WATCH 240 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS. VAZ019-020-023-024-290000- ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE- 758 PM EDT WED APR 27 2011 ...TORNADO WATCH 240 IN EFFECT UNTIL 2 AM EDT THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER EVENTS.
In the hours before
Local storm report, Apr 27, 7:36 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL DRY FORK 36.75N 79.42W
04/27/2011 E2.00 INCH PITTSYLVANIA VA PUBLIC
&&
EVENT NUMBER RNK1100140
WERTLocal storm report, Apr 27, 7:37 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL CHATHAM 36.82N 79.40W
04/27/2011 E1.00 INCH PITTSYLVANIA VA PUBLIC
&&
EVENT NUMBER RNK1100141
WERTLocal storm report, Apr 27, 7:51 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
751 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 1 NNE TOWER HILL 37.51N 78.78W
04/27/2011 E1.00 INCH APPOMATTOX VA PUBLIC
APPROXIMATELY SIX TREES AND NUMEROUS LARGE TREE LIMBS
DOWN
0650 PM TSTM WND DMG 1 NNE TOWER HILL 37.51N 78.78W
04/27/2011 APPOMATTOX VA PUBLIC
APPROXIMATELY SIX TREES AND NUMEROUS LARGE TREE LIMBS
DOWN
&&
EVENT NUMBER RNK1100142
EVENT NUMBER RNK1100143
WERTLocal storm report, Apr 27, 8:20 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
820 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL RIDGEWAY 36.58N 79.87W
04/27/2011 E1.00 INCH HENRY VA PUBLIC
0605 PM HAIL CONCORD 37.35N 78.98W
04/27/2011 E1.25 INCH CAMPBELL VA PUBLIC
0620 PM HAIL AXTON 36.67N 79.72W
04/27/2011 E1.75 INCH HENRY VA LAW ENFORCEMENT
0650 PM HAIL 1 NNE TOWER HILL 37.51N 78.78W
04/27/2011 E1.00 INCH APPOMATTOX VA PUBLIC
APPROXIMATELY SIX TREES AND NUMEROUS LARGE TREE LIMBS
DOWN
0650 PM TSTM WND DMG 1 NNE TOWER HILL 37.51N 78.78W
04/27/2011 APPOMATTOX VA PUBLIC
APPROXIMATELY SIX TREES AND NUMEROUS LARGE TREE LIMBS
DOWN
0713 PM HAIL 3 ESE SWANSONVILLE 36.72N 79.54W
04/27/2011 E1.00 INCH PITTSYLVANIA VA TRAINED SPOTTER
AT 541 WHITMELL SCHOOL ROAD
0725 PM HAIL DRY FORK 36.75N 79.42W
04/27/2011 E2.00 INCH PITTSYLVANIA VA PUBLIC
0730 PM HAIL CHATHAM 36.82N 79.40W
04/27/2011 E1.00 INCH PITTSYLVANIA VA PUBLIC
&&
EVENT NUMBER RNK1100136 RNK1100137 RNK1100138 RNK1100142 RNK1100143
RNK1100139 RNK1100140 RNK1100141
WERTLocal storm report, Apr 27, 8:51 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
851 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 NW SANDY RIVER 36.73N 79.67W
04/27/2011 E1.00 INCH HENRY VA PUBLIC
IN THE 1600 BLOCK OF HAIRFIELD LANE
&&
EVENT NUMBER RNK1100144
WERTLocal storm report, Apr 27, 8:56 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT WED APR 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL CHARLOTTE COURT HOUSE 37.05N 78.63W
04/27/2011 E0.88 INCH CHARLOTTE VA LAW ENFORCEMENT
0740 PM FUNNEL CLOUD LONG ISLAND 37.08N 79.10W
04/27/2011 CAMPBELL VA PUBLIC
&&
WHPThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 8:01 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania, City of Danville | 44 min |
| Apr 27, 8:09 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Campbell | 66 min |
| Apr 27, 8:32 PM EDT | Tornado Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 43 min |
| Apr 27, 8:45 PM EDT | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 45 min |
| Apr 27, 9:11 PM EDT | Tornado Warning | RNK | Charlotte, Halifax | 34 min |
| Apr 27, 10:12 PM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell | 48 min |
| Apr 27, 10:26 PM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 49 min |
| Apr 27, 10:39 PM EDT | Flash Flood Warning | RNK | Bland, Smyth, Tazewell | 6 hr |
| Apr 27, 11:09 PM EDT | Tornado Warning | RNK | Bland, Giles, Tazewell | 51 min |
| Apr 27, 11:12 PM EDT | Tornado Warning | RNK | Bland, Grayson, Smyth, Tazewell, Wythe | 48 min |
| Apr 27, 11:19 PM EDT | Flash Flood Warning | RNK | Carroll, Giles, Grayson, Montgomery, Pulaski, Wythe and 2 more | 6 hr |
| Apr 27, 11:53 PM EDT | Tornado Warning | RNK | Bland, Giles, Montgomery, Pulaski, Tazewell, Wythe | 52 min |
| Apr 27, 11:56 PM EDT | Tornado Warning | RNK | Alleghany, City of Covington | 49 min |
| Apr 28, 12:01 AM EDT | Tornado Warning | RNK | Bland, Carroll, Grayson, Smyth, Wythe | 44 min |
| Apr 28, 12:40 AM EDT | Tornado Warning | RNK | Bath | 35 min |
| Apr 28, 12:45 AM EDT | Tornado Warning | RNK | Bland, Giles, Montgomery, Pulaski, Wythe, City of Radford | 45 min |
| Apr 28, 12:48 AM EDT | Flash Flood Warning | RNK | Alleghany, Bath, Craig, Giles, City of Covington | 6 hr |
| Apr 28, 1:03 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Bath, Rockbridge, City of Covington | 57 min |
| Apr 28, 1:12 AM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 33 min |
| Apr 28, 1:19 AM EDT | Tornado Warning | RNK | Craig, Giles, Montgomery, Roanoke | 26 min |
| Apr 28, 1:20 AM EDT | Tornado Warning | RNK | Bland, Smyth, Tazewell, Wythe | 25 min |
| Apr 28, 1:28 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Rockbridge, City of Lexington | 21 min |
| Apr 28, 1:34 AM EDT | Tornado Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Lexington | 41 min |
| Apr 28, 1:39 AM EDT | Flash Flood Warning | RNK | Bland | 3 hr |
| Apr 28, 1:43 AM EDT | Tornado Warning | RNK | Alleghany, Botetourt, Craig, Montgomery | 19 min |
| Apr 28, 1:47 AM EDT | Tornado Warning | RNK | Bland, Giles, Tazewell, Wythe | 9 min |
| Apr 28, 2:17 AM EDT | Tornado Warning | RNK | Craig, Giles | 28 min |
| Apr 28, 3:22 AM EDT | Flash Flood Warning | RNK | Alleghany, Botetourt, Craig, Franklin, Montgomery, Roanoke and 2 more | 4 hr |
| Apr 28, 4:17 AM EDT | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 30 min |
| Apr 28, 5:32 AM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Grayson, Montgomery, City of Galax | 3 hr |
| Apr 28, 5:51 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick | 54 min |
| Apr 28, 6:40 AM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Bedford, Buckingham, Campbell, City of Buena Vista and 1 more | 65 min |
| Apr 28, 6:46 AM EDT | Special Weather Statement | RNK | Patrick | 29 min |
| Apr 28, 6:47 AM EDT | Areal Flood Warning | RNK | Alleghany, Bath, Craig, City of Covington | 6 hr |
| Apr 28, 6:48 AM EDT | Severe Thunderstorm Warning | RNK | Carroll, Henry, Patrick | 24 min |
| Apr 28, 7:13 AM EDT | Special Weather Statement | RNK | Patrick | 32 min |
| Apr 28, 7:44 AM EDT | Special Weather Statement | RNK | Appomattox, Bedford, Buckingham, City of Lynchburg | 76 min |
| Apr 28, 7:48 AM EDT | Special Weather Statement | RNK | Campbell | 72 min |
| Apr 28, 8:09 AM EDT | Areal Flood Warning | RNK | Alleghany, Botetourt, Craig | 10 hr |
| Apr 28, 8:56 AM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte, City of Lynchburg | 64 min |
| Apr 28, 10:06 AM EDT | Special Weather Statement | RNK | Halifax | 39 min |
| Apr 28, 12:38 PM EDT | Special Weather Statement | RNK | City of Danville | 52 min |
| Apr 28, 12:44 PM EDT | Areal Flood Warning | RNK | Bath | 6 hr |
| Apr 28, 6:33 PM EDT | Areal Flood Warning | RNK | Alleghany, Botetourt, Craig | 6 hr |
| Apr 27, 10:32 PM EDT | Tornado Warning | RNK | Greenbrier | 43 min |
| Apr 27, 10:57 PM EDT | Tornado Warning | RNK | Greenbrier, Mercer, Summers | 48 min |
| Apr 27, 11:43 PM EDT | Tornado Warning | RNK | Greenbrier, Summers | 36 min |
| Apr 28, 1:45 AM EDT | Tornado Warning | RNK | Greenbrier, Mercer, Monroe, Summers | 31 min |
| Apr 28, 11:16 AM EDT | River Flood Warning | RNK | Greenbrier, Monroe, Summers | 10 hr |
| Apr 28, 3:40 AM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 34 min |
| Apr 28, 3:47 AM EDT | Tornado Warning | RNK | Surry, Wilkes, Yadkin | 27 min |
| Apr 28, 6:24 AM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry, Wilkes, Yadkin | 35 min |
| Apr 28, 7:11 AM EDT | Special Weather Statement | RNK | Stokes | 19 min |
Nearby
Flash Flood Watches in Virginia, 2011Flash Flood Watches in North Carolina, 2011Flash Flood Watches in West Virginia, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.